California, 2004

Wildfire in California, May 12 to 16, 2004

May 12 to 16, 2004 · NWS SGX · 1 event in 1 county or zone

Named the Cottonwood Fire, it began from a campfire and grew to 1845 acres before being fully contained. No structures were lost.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Cottonwood Fire, it began from a campfire and grew to 1845 acres before being fully contained. No structures were lost. The cost of fighting the fire was $1.6 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 12, 7:00 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, May 12, 7:00 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
800 PM PDT WED MAY 12 2004

.SYNOPSIS...A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE WEST
WILL GRADUALLY DRIFT EAST...RESULTING IN WARMER DAYS WITH LESS WIND.
MARINE LAYER CLOUDS ARE EXPECTED TO REMAIN SCATTERED AND RATHER
DISORGANIZED WEST OF THE MOUNTAINS TONIGHT...BUT GRADUALLY RETURN TO
A MORE SEASONAL PATTERN BY THE WEEKEND. DEVELOPING LOW PRESSURE
ALOFT IS EXPECTED TO BRING COOLING AND A RATHER STRONG MARINE LAYER
EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

ONSHORE GRADIENTS CONTINUE TO THE LOWER DESERTS THIS EVENING BUT ARE
VERY WEAK TO THE GREAT BASIN AND OFFSHORE TO SFO. TRENDS ARE
DECIDEDLY OFFSHORE AND APPEAR TO BE KEEPING THE STRATUS AT BAY.
LOOKS LIKE THE EDDY HAS DIED AND THE MESO SCALE MODELS INDICATE IT
WILL NOT REFORM FOR AWHILE. THE 00Z MIRAMAR SOUNDING SHOWS THE
MARINE LAYER REMAINS SUBSTANTIAL AT NEARLY 3K FT BUT CAPPED BY A
WEAK INVERSION.

ZONE FORECASTS WERE UPDATED EARLIER TO REDUCE LOW CLOUDS WEST OF THE
MOUNTAINS AND ADJUST SOME OF THE EVENING WINDS DOWN. OTHERWISE WE
ARE ON TRACK FOR SOME MIGHTY FINE WEATHER OVER THE NEXT COUPLE OF
DAYS. SUSPECT THE MARINE LAYER STRATUS WILL GRADUALLY BECOME BETTER
ORGANIZED WITH THE LOWERING AND STRENGTHENING INVERSION OVER THE
NEXT COUPLE OF DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAD
Hazardous weather outlook, May 12, 4:30 AM PST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PDT WED MAY 12 2004

CAZ042-043-048-050-055>058-060>062-131300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
530 AM PDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, P Sw San Bernardino

When
May 12, 8:05 PM PST to May 16, 5:00 AM PST
Where
P Sw San Bernardino forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394295.